Alert archive / South Carolina / Tornado Warnings in 2024

Tornado Warning 10, NWS Columbia, SC

September 26, 2024Calhoun County, Orangeburg County, South Carolina

NWS Columbia, SC issued this tornado warning at Sep 26, 2024, 10:56 AM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2024, 10:56 AM EDT (14:56 UTC)
Expired
Sep 26, 2024, 11:30 AM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Calhoun County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 8:32 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

501 
WFUS52 KCAE 261456
TORCAE
SCC017-075-261530-
/O.NEW.KCAE.TO.W.0010.240926T1456Z-240926T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
1056 AM EDT Thu Sep 26 2024

The National Weather Service in Columbia has issued a

* Tornado Warning for...
  West central Calhoun County in central South Carolina...
  North central Orangeburg County in central South Carolina...

* Until 1130 AM EDT.

* At 1056 AM EDT, a severe thunderstorm capable of producing a
  tornado was located near Edisto Gardens, or near Orangeburg, moving
  north at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Calhoun and north central Orangeburg Counties,
  including the following locations... Cordova, Woodford, and Edisto.

This includes Interstate 26 between mile markers 134 and 139.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

Tornadoes from tropical storms or hurricanes can form and move very
quickly. Do not wait to see or hear the tornado. Immediately move to
an interior room on the lowest floor of a sturdy building.

&&

LAT...LON 3341 8092 3342 8104 3368 8111 3372 8100
      3371 8086
TIME...MOT...LOC 1456Z 175DEG 24KT 3346 8097 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

AWP
1 follow-up statement
207 
WWUS52 KCAE 261509
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1109 AM EDT Thu Sep 26 2024

SCC017-075-261530-
/O.CON.KCAE.TO.W.0010.000000T0000Z-240926T1530Z/
Calhoun SC-Orangeburg SC-
1109 AM EDT Thu Sep 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR WEST
CENTRAL CALHOUN AND NORTH CENTRAL ORANGEBURG COUNTIES...

At 1109 AM EDT, a confirmed tornado was located 7 miles northwest of
Edisto Gardens, or 7 miles northwest of Orangeburg, moving north at
30 mph.

HAZARD...Damaging tornado.

SOURCE...Emergency management confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Woodford and Edisto.

This includes Interstate 26 between mile markers 134 and 139.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! If you are
outdoors, in a mobile home, or in a vehicle, move to an interior room
or closet on the lowest floor of a sturdy building immediately.

Tornadoes from tropical storms or hurricanes can form and move very
quickly. Do not wait to see or hear the tornado. Immediately move to
an interior room on the lowest floor of a sturdy building.

&&

LAT...LON 3349 8090 3352 8105 3368 8111 3372 8100
      3371 8086
TIME...MOT...LOC 1509Z 175DEG 24KT 3355 8098 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

AWP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 26, 7:00 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 26, 7:00 AM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
700 AM EDT Thu Sep 26 2024

.SYNOPSIS...
Hurricane Helene is forecast strengthen into a major hurricane
in the eastern Gulf of Mexico as it approaches the Florida
Panhandle region. Widespread rain and severe weather will become
increasingly likely across the area by tonight. Uncertainty
remains in the exact track and impacts of the system. However,
confidence in impacts is increasing with tropical storm force
winds as the primary threat. A few tornadoes will be possible
through Friday morning along with flash flooding. The storm is
expected to move west and north of the area Friday with
diminishing winds.

&&

.NEAR TERM /THROUGH TONIGHT/...

Key Messages:
- Conditions deteriorate through the daytime hours as Hurricane
Helene moves north, passing to our west tonight.
- Tropical Storm Warning in effect for the entire CWA. Potential
  for gusty winds in excess of 40 mph, especially tonight.
- Tornado threat increases, peaking this evening into tonight.
- Flood Watch in effect this morning through Friday afternoon
  for the CSRA and southwestern Midlands. Areas of heavy
  rainfall could result in flash flooding, especially south and
  west of I-26.

As of the 5am NHC advisory, Hurricane Helene has maximum
sustained winds of 90 mph and is located in the southeastern
Gulf of Mexico. The current forecast track brings the hurricane
ashore this evening in the Florida Panhandle, rapidly moving
northward through Western Georgia tonight. Rain chances will
continue to rise ahead of the cyclone as tropical moisture and
isentropic lift increase across the region. The most significant
impacts are expected this evening continuing through the
overnight hours. Potential hazards from Helene include strong
wind gusts, isolated tornadoes, heavy rainfall, and localized
flooding.

Wind: A Tropical Storm Warning is in effect for the entire CWA. The
hurricane has an unusually large wind field for a tropical
cyclone in the lower latitudes and will be transitioning to an
extratropical cyclone after landfall resulting in a tricky wind
forecast for the Midlands and CSRA. What we can say with higher
confidence is that the strongest winds are likely across the
CSRA and Southwestern Midlands which will be closer to the
cyclone center. NBM wind gust probabilities greater than of 40
mph are in excess of 60 percent across the FA and 90 percent
south and west of I-26. Winds of this strength have the
potential to produce localized wind damage including isolated to
scattered power outages.

Tornadoes: With Helene forecast to pass to our west, this places the
FA in the right-front quadrant of the cyclone which is a favorable
location for tropical tornadoes. The Day 1 SPC Outlook places the
majority of the CWA in a Slight (2/5) risk for severe weather and a
5 percent probability of a tornado. An Enhanced (3/5) risk, with a
10 percent tornado probability, is located to the southeast over the
Charleston CWA. The combination of strong 0-6 km wind shear and
increasing helicity will support tornado development in any
thunderstorms that develop. The greatest risk will come tonight in
rainbands associated with Helene. It is important to note that many,
but not all, tropical tornadoes develop quickly and are short lived
resulting in limited lead time. This threat is compounded by the
timing of greatest risk which is during the overnight hours.

Heavy Rainfall and Flash Flooding: A Flood Watch in effect this
morning through Friday afternoon for the CSRA and Southwestern
Midlands. The latest WPC Excessive Rainfall Outlook has the western
half of the FA in a Moderate (3/4) risk and a Slight (2/4) risk in
the east. Rainfall amounts are likely to be highest closest to the
track. NBM rainfall probabilities in excess of 2 inches line up well
with the existing Flood Watch, therefore no changes are being made
with this forecast package. Forecast rainfall amounts vary greatly
from east to west with the potential for 2-5" inches of rainfall
with locally higher amounts in the watch area.

&&

.SHORT TERM /FRIDAY/...
Key Message(s):

- Very strong and gusty winds along with heavy rain continuing
  Friday morning
- Conditions improving with winds subsiding through the day
  Friday
- Remnants of Helene becomes absorbed by upper level low on
  Friday night and Saturday

Helene will continue marching northward through GA Friday
morning and then turn northwestward during the late morning and
afternoon hours. By Friday evening Helene is expected to be
along the central TN/KY border. At this point the system will be
caught up with a cutoff upper level low and become quasi-
stationary Friday night and Saturday before beginning to return
eastward Saturday night.

Wind: The time of concern will be through midday Friday. Winds
at sunrise Friday are expected to continue in the 25 to 30 mph
range with gusts 40 to 45 mph with the highest gusts across the
CSRA and central Midlands. Through mid morning winds will begin
slowly subsiding and by 11 am sustained winds will be 20 to 25
mph with gusts 30 to 35 mph. The slowing trend will continue
through the midday and afternoon hours as Helene pushes NW of
the forecast area with winds by mid afternoon around 15 mph with
gusts around 25 mph. With sunset Friday evening winds will
further diminish with around 10 mph and gusts to 15 mph Friday
night.

Rainfall: Heavy rainfall will also continue Friday morning
mainly across the across the central Midlands through the Pee
Dee. With Helene moving rapidly northwest of the area Friday
morning expect a short window for heavy rainfall with most of
the heavy rain moving north of the forecast area by midday. The
next concern with the rainfall will be rising rivers due to the
rainfall across the forecast area as well as heavier amounts
across the Upstate which will be moving through area rivers and
lakes.

Tornadoes: The tornado threat will also continue Friday morning
mainly for the Pee Dee area and a slightly lower degree in the
northern and central Midlands. Most of the central and northern
Midlands are in a marginal risk of severe weather from SPC which
has a 2 percent chance of a tornado and for the Pee Dee region
a slight risk which is a 5 percent chance of a tornado. Expect
the tornado threat to rapidly push northward and exit the
forecast area by midday.

Saturday and Saturday night: Helene will be stalled well
northwest of the area through the day Saturday then begin moving
eastward Saturday night. This will keep the area under partly
cloudy skies with drier air over the forecast area. Although the
weather concern Saturday and Saturday night will be minimal the
threat of flooding as water from the Upstate moves through the
hydrologic system will need to be monitored. High temperatures
Saturday afternoon will be in the low to mid 80s with overnight
lows in the mid to upper 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Key Message(s):

- Cutoff low hangs around through early next week

The remnants of Helene are likely to be completely phased with an
upper low centered over the Mid-Atlantic. This upper low along with
an attendant surface low are forecast to drift eastward through the
long-term period. The latest guidance is trending toward a more
drier few days with just a slight chance for afternoon showers in
the northern portions of the forecast area through Tuesday. The
trend in temperatures remains to be around or slightly cooler than
normal.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Conditions Deteriorate at the Terminals Today....

Rain and embedded thunderstorms continue to increase in coverage
across the forecast area early this morning while ceilings
continue to fall. Periodic low ceiling and visibility
restrictions will persist for the remainder of the TAF period,
especially in areas of heavier rainfall. There is a thunderstorm
risk as well but confidence in timing is not high enough to
warrant inclusion in the TAFs at this time. East to southeast
winds will generally be between 5 and 10 knots for much of the
day, increasing this evening as Hurricane Helene approaches.
Restrictions are expected to be widespread and persistent
tonight with low ceilings, isolated to scattered thunderstorms,
heavy rainfall, and strong winds both aloft and at the surface.

EXTENDED AVIATION OUTLOOK... Restrictions are possible into Friday
morning as Helene passes west of the forecast area. Low ceilings,
heavy rainfall, and strong winds are possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Tropical Storm Warning for SCZ016-018-020>022-025>031-035-037-
     038-041-115-116-135>137.
     Flood Watch through Friday afternoon for SCZ018-025-030-035.
GA...Tropical Storm Warning for GAZ040-063>065-077.
     Flood Watch through Friday afternoon for GAZ040-063>065-077.

&&

In the hours before

Local storm report, Sep 26, 7:32 AM EDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
732 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     Tropical Cyclone 2 N Vidette             33.06N 82.24W
09/26/2024                   Burke              GA   Emergency Mngr

            Burke County EM reported trees and power
            lines down along HWY 305 between Vidette and
            Gough. Damage possibly from a tornado.

&&

CRL
Local storm report, Sep 26, 7:34 AM EDT, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
734 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     Tropical Cyclone Waynesboro              33.09N 82.02W
09/26/2024                   Burke              GA   Emergency Mngr

            Burke County EM reported tree down in
            Waynesboro along Ward St.

&&

CRL
Local storm report, Sep 26, 8:51 AM EDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
851 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Flood            4 NW Evans              33.55N 82.20W
09/26/2024                   Columbia           GA   911 Call Center

            Street flooding reported on William Few
            Parkway and Windmill Parkway. Parking lot
            flooded at Parkway Elementary School.

&&

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:46 AM EDTTornado WarningCAEEdgefield, McCormick26 min
Sep 26, 8:12 AM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick2 hr
Sep 26, 10:26 AM EDTAreal Flood AdvisoryCAEBamberg, Calhoun, Lexington, Orangeburg, Richland6 hr
Sep 26, 10:28 AM EDTTornado WarningCAEBamberg, Orangeburg32 min
Sep 26, 11:14 AM EDTFlash Flood WarningCAELexington, Richland2 hr
Sep 26, 11:24 AM EDTRiver Flood WarningCAEFairfield, Kershaw, Lancaster8 days
Sep 26, 11:24 AM EDTRiver Flood WarningCAECalhoun, Lexington, Richland8 days
Sep 26, 11:24 AM EDTRiver Flood WarningCAECalhoun, Richland9 days
Sep 26, 11:24 AM EDTRiver Flood WarningCAENewberry, Union4 days
Sep 26, 11:24 AM EDTRiver Flood WarningCAELexington, Richland6 days
Sep 26, 11:45 AM EDTRiver Flood WarningCAEKershaw7 days
Sep 26, 12:25 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster, Richland3 hr
Sep 26, 12:58 PM EDTFlash Flood WarningCAEBamberg, Orangeburg3 hr
Sep 26, 12:59 PM EDTTornado WarningCAEBamberg31 min
Sep 26, 1:26 PM EDTTornado WarningCAEBamberg, Orangeburg34 min
Sep 26, 1:30 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick2 hr
Sep 26, 1:35 PM EDTTornado WarningCAEClarendon, Lee, Sumter25 min
Sep 26, 2:02 PM EDTFlash Flood WarningCAECalhoun, Kershaw, Lexington, Richland4 hr
Sep 26, 2:27 PM EDTFlash Flood WarningCAEAiken, Edgefield, McCormick5 hr
Sep 26, 2:30 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick, Saluda2 hr
Sep 26, 2:51 PM EDTRiver Flood WarningCAEEdgefield, McCormick3 days
Sep 26, 4:02 PM EDTFlash Flood WarningCAEEdgefield, McCormick, Saluda3 hr
Sep 26, 6:05 PM EDTAreal Flood WarningCAERichland18 hr
Sep 26, 6:39 PM EDTRiver Flood WarningCAEGreenwood, Newberry, Saluda4 days

Nearby

Tornado Warnings in South Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.